Texas, 2018

Flash Flooding and Lightning Strike in Texas, September 6 to 8, 2018

September 6 to 8, 2018 · NWS FWD · 10 events in 3 counties and zones

A slow-moving storm system and a very moist airmass led to periods of heavy rain and flooding across North and Central Texas Thursday through the weekend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving storm system and a very moist airmass led to periods of heavy rain and flooding across North and Central Texas Thursday through the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 6, 2:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 6, 2:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
339 PM CDT Thu Sep 6 2018

.SHORT TERM...
/Rest of Today and Tonight/

Convection is blossoming early this afternoon in an unstable and
very moist airmass characterized by PWATs in excess of two inches.
Initial updrafts have oriented themselves along several subtle
areas of enhanced surface convergence along the western periphery
of Tropical Depression Gordon's circulation. Our lowest PoPs
through the short term period will be focused across the north and
eastern counties where increased subsidence and slightly drier air
will tend to inhibit convective development. Given current radar,
satellite, and hi-resolution guidance trends, we've increased PoPs
a bit more from this morning's update along and west of the I-35
corridor as storms track slowly towards the west and northwest.
This activity will begin to wane with the loss of heating this
evening, but--as we saw last night--any subtle lingering
boundaries will be capable of re-igniting showers and isolated
storms through the evening and overnight hours due to limited
gains in nocturnal inhibition in such a tropical airmass.

As has been the case over the past few days, a localized threat
for flooding/flash flooding exists once again this afternoon and
evening. Individual storm motions will be less than 10 mph, and
any cells that train over the same areas could pick up a quick
2-3". The main factors limiting a more concerning flash flood
threat are /1/ a lack of better large scale forcing for ascent and
/2/ associated limited low to mid-level flow. This will continue
to suppress moisture/instability transport into the region. As a
result, once storms scavenge available instability, they'll
dwindle or move on along exhausted outflow boundaries. Additional
showers and storms may develop across our far northwestern
counties towards daybreak on Friday associated with an incoming
cold front.

Carlaw

&&

.LONG TERM...
/Friday through Thursday/

The very moist and saturated airmass will continue to linger over
the region through Saturday before a weak cold front and upper
trough begin to push through the region and bring some drier air
in from the northwest. In a general sense, there is no real
synoptic driver or focusing mechanism to organize the convection
or spread high amounts of rainfall over a specific area. In
addition, wind fields through the troposphere will be very light,
which means the threat for widespread flooding will be low.
Instead the atmospheric conditions will continue to be favorable
for weakly forced convection where efficient warm-rain processes
dominate. These cells may look innocuous on radar, and can
produce little or no lightning, but will be capable of producing 3
inch per hour rainfall rates while moving slowly. This means we
expect some localized storm totals in excess of 7 inches will be
possible, but the areal average will be more like 1 to 2 inches.
Due to the localized nature, the locations of the heaviest
rainfall aren't known at this time, but some of the guidance is
honing in on a couple favorable areas in time and space. In any
case, no flash flood watch will be issued due to the low
confidence and limited spatial threat, but we urge all to be
aware that locally heavy rainfall and flash flooding are possible.

The convection that forms during the day on Friday will be
similar to today's activity, just that the coverage should be
greater as a weak frontal boundary helps enhance low level
moisture convergence with increasing precipitable water values.
This action will be driven primarily by diurnal heating so will
show best chances of storms in the midday to afternoon hours.
Highs should still reach the upper 80s to low 90s for most of the
area with a morning spattering of sunshine. This activity will
generally diminish with the loss of heating, but some of the
Friday evening football activity will be impacted.

Model guidance seems to be converging on the western zones Friday
night and Saturday morning as one of the periods where heavy
rainfall may organize after midnight and persist into the morning
hours. Will show the highest PoPs and QPF in this region. Once
again Saturday afternoon we'll see scattered to numerous convection
develop over the entire region with locally heavy rainfall
possible. Then again Saturday night we'll be primarily concerned
about the heavy rainfall potential across the southern half of the
area as the frontal boundary shifts into Central Texas. In
addition, some slightly better dynamics for heavy rainfall and
organized convection exist Saturday night across Central Texas
both as the entrance region of a weak jet streak aloft track
across the region and low level flow increases south of the front
which would also enhance moisture flux. PoPs will again be likely
across the southern areas, but taper down to slight chance in the
north as drier air moves into the region behind the front.

The upper trough and front will gradually track eastward Sunday
and Monday. Due to weak advection, it will take some time to get
the moisture for convection completely out of the picture, so
chances of rain will continue especially in the afternoon and
across the southeastern half of the area. It's worth noting that
ECMWF is slowest with pushing the moisture/upper trough out of the
region so it's possible rain chances could continue into Tuesday
over the southeast. Dry weather is expected thereafter.

High temperatures Saturday and Sunday will be cooler due to the
increased cloud cover and rainfall. Readings will generally be in
the 80s. The arrival of drier and slightly cooler air will help
low temperatures cool to near or just below normal early in the
week. Model guidance looks a little too aggressive with the
cooler temperatures early to mid week, so have gone a little
warmer with the idea that sunshine will help temps warm into the
low 90s for most areas.

TR.92

&&

.AVIATION... /Issued 1230 PM CDT Thu Sep 6 2018/
/18z TAFs/

Recent objective analysis reveals an axis of higher instability
currently situated along the I-35 corridor with negligible
convective inhibition. Anticipate showers and storms to begin
developing southward towards the Metroplex over the next 1-2 hours
are convective temperatures are breached. Confidence in thunder
impacts across the D10 TRACON are high enough at this time to
warrant a TEMPO TSRA mention during the 20-24z timeframe. Hi-
resolution guidance is in good agreement that convective potential
will begin to focus across the Metroplex and off to the north and
west into the early-evening hours. This activity will be mainly
diurnally-driven and should begin to dissipate shortly after
07/00z. At Waco, confidence in direct thunder impacts was a bit
lower, so a VCTS will prevail for the time being. We'll continue
to monitor satellite and radar trends for a possible TEMPO TSRA
mention in future TAF updates.

MVFR and even IFR cigs may re-develop overnight, but the main
signal for this remains off to the north and west of the area TAF
sites. In the DFW extended forecast, a reinforcing shot of
northerly winds looks to push in during the afternoon and evening
hours on Friday. This feature will be accompanied by another round
of convection. Confidence in the spatial extent of any
thunderstorms precludes an extended mention of VCTS at this time,
but a VCSH has been inserted during the 18-00z time frame on
Friday.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  89  73  84  70 /  40  60  50  60  30
Waco                74  90  73  87  71 /  40  60  70  70  60
Paris               72  89  71  84  67 /  20  60  40  60  30
Denton              72  87  71  82  68 /  50  60  50  60  30
McKinney            73  88  72  83  68 /  30  60  50  60  30
Dallas              76  91  75  84  71 /  30  60  50  60  40
Terrell             75  91  74  87  69 /  30  60  50  70  40
Corsicana           74  91  73  85  70 /  30  60  50  70  60
Temple              73  90  72  85  70 /  50  60  70  70  60
Mineral Wells       71  85  71  80  67 /  50  70  70  60  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 6, 2:34 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
334 PM CDT Thu Sep 6 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
334 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms, some containing heavy rainfall, will continue through
tonight. The best chances will be along and west of I-35/35E. The
main threat will be from localized heavy rainfall leading to isolated
instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Better chances for showers and thunderstorms are expected Friday
into the weekend. Locally heavy rainfall will continue to pose a
threat for isolated instance of flash flooding, primarily for
locations along and south of I-20/30.

Low thunderstorm chances will continue on Monday south and east of a
Paris to Goldthwaite line. Severe weather is not expected at this
time, but a threat for locally heavy rainfall will persist.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports of
any flooding to the National Weather Service office in Fort Worth is
helpful and appreciated.

The radar

The Dallas/Ft Worth radar (KFWS), 64 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Denton

When
September 6, 4:00 PM CST
Where
Denton County, Hebron
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.030, -96.880

Emergency management reported 4 house fire caused by lightning near the city of Hebron, TX.

Flash Flood, Denton

When
September 6, 4:43 PM CST to 6:00 PM CST
Where
Denton County, 2.38 mi WNW of Hebron to 1.93 mi W of Hebron
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.037, -96.920

Emergency management reported five cars stranded in high water near the intersection of Windhaven Parkway and Old Denton Road.

Flash Flood, Dallas

When
September 6, 4:52 PM CST to 6:00 PM CST
Where
Dallas County, 1.39 mi NE of Alpha to 1.61 mi ENE of Alpha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.943, -96.781

A trained spotter reported high water near the intersection of Meandering Way and Spring Valley Road, causing a closure of the road.

Flash Flood, Dallas

When
September 7, 4:46 PM CST to 6:30 PM CST
Where
Dallas County, 2.92 mi WSW of Highland Park to 2.49 mi NW of Dallas
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.802, -96.815

A trained spotter reported water up to car doors on Interstate 35 East at Dallas North Tollway.

Flash Flood, Tarrant

When
September 7, 5:48 PM CST to 7:15 PM CST
Where
Tarrant County, 0.91 mi S of Ed Pit to 1.11 mi S of Ed Pit
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
32.787, -97.119

A social media report indicated stranded vehicles on Green Oaks Blvd near River Legacy Park.

Flash Flood, Denton

When
September 8, 7:15 AM CST to 9:15 AM CST
Where
Denton County, Lewisville to 2.68 mi WSW of Lewisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.070, -97.000

Emergency management reported that several intersections were blocked due to high water, and one house was flooded near the 100 block of Stuart Street.

Flash Flood, Tarrant

When
September 8, 9:20 AM CST to 11:46 AM CST
Where
Tarrant County, 0.91 mi E of Handley to 0.98 mi ESE of Handley
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.732, -97.165

A social media report indicated several feet of water near the intersection of Sheffield Dr and Astoria Dr in the city of Arlington, TX.

Flash Flood, Tarrant

When
September 8, 9:30 AM CST to 11:45 AM CST
Where
Tarrant County, 0.83 mi SE of Handley to 0.8 mi N of Arlington Pylon Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.720, -97.171

Broadcast media reported motorists being stranded near the intersection of Highway 103 and Park Spring Blvd.

Flash Flood, Tarrant

When
September 8, 10:00 AM CST
Where
Tarrant County, 2.37 mi NW of Lindberg to 2.26 mi NW of Lindberg
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.704, -97.229

Fire and rescue reported a car being swept away, resulting in a drowning, on South Cravens Rd between Baylor Street and Good Shepherd Way.

Flash Flood, Tarrant

When
September 8, 10:45 AM CST to 11:15 AM CST
Where
Tarrant County, 2.7 mi WNW of Lindberg to 2.29 mi WNW of Lindberg
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.701, -97.239

Broadcast media reported a car being swept off of the road by flood waters near the intersection of the Loop 820 access road and Wilbarger Street, resulting in the drownings of a young woman and her daughter.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Tarrant2018-09-0869MaleIn WaterDirect
Flash Flood, Tarrant2018-09-0818FemaleIn WaterDirect
Flash Flood, Tarrant2018-09-082FemaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785477, 785351, 785363, 785364, 785367, 785373, 785378, 785379, 785388, 785476.